Iowa, 2011

Flooding in Iowa, March 21 to 31, 2011

March 21 to 31, 2011 · NWS DMX · 7 events in 6 counties and zones

A considerable amount of snow had accumulated during the previous winter across northern Iowa and southern Minnesota. As the snow melted, river levels rose across northern Iowa with numerous sites reaching minor to moderate flood levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A considerable amount of snow had accumulated during the previous winter across northern Iowa and southern Minnesota. As the snow melted, river levels rose across northern Iowa with numerous sites reaching minor to moderate flood levels. A couple of the sites, most notably Estherville and Cedar Falls, briefly reached low end major levels. It was fortunate that the snow melted relatively slowly and also the fact that no significant rainfall occurred during the melt. Rainfall that occurred later in the month was held in check by sub-freezing temperatures. The fact that reduced the flooding was a cold spell that moved into the state after the 22nd. Temperatures were highly variable during the month as is typical for this time of year as the weather transitions from winter to spring. A very mild period prevailed from the 14th through the 22nd but was followed by nine consecutive colder than normal days to finish out the month. Sibley recorded the March’s lowest temperature with a low of -5 on the 2nd while Shenandoah and Sidney tied for the highest temperatures with 81 readings on the 22nd. Temperatures for the month as a whole averaged slightly below normal over the northwest and a little above normal over the southeast. Precipitation was fairly evenly distributed throughout the month and was generally greater than normal over the northeast one-third of Iowa and well below normal over the western third of the state. About half of the month’s precipitation came in two storms. The first storm, on the 8th-9th, started with rain statewide but transitioned to snow over the northwestern two-thirds of Iowa. Greatest snow amounts of three to five inches fell over north central and northeast Iowa while rain totals locally exceeded an inch over the southeast. The second event on the 22nd-23rd brought thunderstorms and rainfall statewide with rain amounts up to two inches over parts of north central Iowa. Damage from the river flooding was limited to agricultural areas for the most part. Considerable advance preparation in more flood prone areas also helped to reduce losses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 21, 2:30 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 21, 2:30 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT MON MAR 21 2011

.SHORT TERM /TONIGHT/...
THETA-E ADVECTION WILL CONTINUE TO LIFT NORTH THROUGH IOWA OVERNIGHT
AND EXPECT A FEW SHOWERS AND THUNDERSTORMS TO SPROUT FROM CENTRAL TO
NORTHERN IOWA THE REMAINDER OF THE AFTERNOON AND INTO EARLY THIS
EVENING. THE LOW LEVEL JET INCREASES SIGNIFICANTLY OVER BETWEEN 03Z
AND 09Z ACROSS ERN KANSAS AND NEBRASKA AND WILL APPROACH 60-65KTS
LATE TONIGHT. THIS WILL FOCUS STRONG MOISTURE TRANSPORT ESPECIALLY
OVER WRN IA AND EXPECT A CLUSTER OF STORMS TO DEVELOP OVER WRN AND
CNTRL IA. MUCAPES IN EXCESS OF 1000 J/KG AND MID LEVEL LAPSE RATES
GREATER THAN 8 C/KM SHOULD PROMOTE A FEW STRONG TO SEVERE HAILERS.
IN THE LOW LEVELS...MOISTURE SHOULD BECOME TRAPPED UNDER INCREASING
INVERSION WITH ANOTHER STRATUS DECK DEVELOPING. BREEZY SOUTHEAST
WINDS SHOULD PREVENT WIDESPREAD DENSE FOG STILL VSBYS LIKELY WILL
DECREASE...ESPECIALLY ACROSS THE NORTH. SFC WARM FRONT SHOULD REACH
THE FAR SOUTH BY 12Z.

.LONG TERM /TUESDAY THROUGH SUNDAY/...
VERY LITTLE HAS CHANGED IN OVERALL FORECAST THINKING OF THE
EVOLUTION OF THE SYSTEM THAT WILL AFFECT CENTRAL IOWA THROUGH
WEDNESDAY.  LIKEWISE...THERE IS STILL SOME UNCERTAINTY REGARDING
TIMING OF THE FRONT LIFTING ACROSS THE CWA AND THE LOCATION OF THE
SURFACE LOW.  THE NAM BEING THE OUTLIER HERE KEEPING THE SURFACE LOW
TO THE SOUTH AND MOVING IT ACROSS SOUTHERN IOWA DURING THE DAY
TOMORROW.  HOWEVER THE NAM HANDLED YESTERDAYS/ CONVECTION WELL AND
THE 06Z RUN ALSO PAINTED SOME LIGHT POPS ALONG I-80 TODAY WHERE WE
HAD SOME CELLS POP.  ALL OTHER MODELS LIFT THE LOW NORTHEAST PLACING
THE SURFACE LOW IN CENTRAL/NORTH CENTRAL IOWA.  THE DIFFERENCE HERE
BEING A WARM FRONT THAT IS STRETCHED ACROSS I-80 DURING PEAK HEATING
OR ONE THAT IS CONSIDERABLY FURTHER TO THE NORTH.  ALOFT THE UPPER
WAVE LIFTS ACROSS WESTERN IOWA THROUGH 03Z WEDNESDAY BEFORE A CLOSED
LOW EVOLVES OVER THE NORTHERN PLAINS THIS WILL THEN PUSH SLOWLY EAST
THROUGH WEDNESDAY NIGHT.  IN ADDITION TO THE FORCING AND SHEAR WITH
THIS SYSTEM...WAVES OF THETA-E ADVECTION MOVE ACROSS THE CWA THROUGH
TUESDAY NIGHT.  COLDER AIR WILL MOVE INTO THE CWA WEDNESDAY/WEDNESDAY
NIGHT AND LINGERING PRECIP AS A LOBE OF THE LOW MOVES BACK ACROSS
NORTHERN IOWA WILL BE A MIX AND POSSIBLY CHANGE OVER TO SNOW OVER
NIGHT UP NORTH.

AS FOR SEVERE POTENTIAL TUESDAY/TUESDAY NIGHT...INGREDIENTS THERE
FOR A SEVERE EVENT.  JUST WISH THERE WAS BETTER CONSENSUS ON
LOCATION. POSITION OF THE FRONTAL BOUNDARY AND SURFACE LOW MAKE IT
DIFFICULT TO ASCERTAIN THE BEST LOCATION BUT THERE IS A NARROW BAND
OF CAPE PUSHING INTO SOUTHERN IOWA LATE IN THE DAY AND SOUNDING
SUGGEST THE POTENTIAL TO GO SURFACE BASED ALONG/NEAR THE DRY LINE
AND TRIPLE POINT...WHEREVER THAT MAY END UP.  SEVERE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS WITH AT LEAST ISOLATED TORNADOES FROM
21Z THROUGH MID EVENING.  UPPER LEVEL WINDS ARE 50+KTS SO STORMS
WILL BE MOVING VERY FAST.

BEYOND MID WEEK...AGAIN LITTLE CHANGE TO CURRENT THINKING.  RIDGING
BUILDS INTO THE AREA THURSDAY BUT SEVERAL WEAK SHORT WAVES WILL
FLATTEN THE RIDGE AND BRING CHANCES FOR PRECIP.  COLD TEMPS WILL
MEAN A MIX IS LIKELY WITH RAIN AND SNOW DURING THE DAY AND SNOW
NORTH AT NIGHT.

&&

.AVIATION...21/18Z
STRATUS IS EXPECTED TO DIMINISH OVER THE NORTH THIS AFTERNOON. CIGS
ARE EXPECTED TO REDEVELOP AND LOWER AGAIN OVERNIGHT ALONG WITH
INCREASING THUNDERSTORM CHANCES. THE STORMS ARE MOSTLY LIKELY THIS
EVENING THOUGH 09Z. LIFR TO IFR CIGS AND SOME FOG IS LIKELY OVER THE
NORTH LATE TONIGHT THROUGH TUESDAY MORNING WITH VFR RETURNING TO THE
FAR SOUTH LATE IN THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...FAB
AVIATION...DONAVON
Hazardous weather outlook, Mar 21, 3:02 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT MON MAR 21 2011

IAZ033>037-044>050-057>062-070>075-081>086-092>097-222115-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
402 PM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS EVENING THOUGH A
FEW STORMS ARE POSSIBLE LATE THIS AFTERNOON. A FEW STORMS COULD
BE SEVERE FROM LATE AFTERNOON INTO EARLY TONIGHT...WITH LARGE HAIL
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY
EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY.

IAZ004>007-015>017-023>028-038-039-222115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK-
402 PM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND
CONTINUE TO MOVE ACROSS THE AREA AT INTERVALS. A FEW STORMS COULD
BE SEVERE MAINLY OVERNIGHT...WITH LARGE HAIL THE PRIMARY THREAT.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY
EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER POSSIBLE.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY.

FAB

In the hours before

Local storm report, Mar 21, 10:56 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 AM CDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             1 NNW DES MOINES        41.59N 93.62W
03/21/2011  E0.88 INCH       POLK               IA   TRAINED SPOTTER

            INTERSECTION OF I35 AND GRAND AVENUE

&&

DEROY
Local storm report, Mar 21, 11:49 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             1 S RUNNELLS            41.50N 93.36W
03/21/2011  E1.00 INCH       POLK               IA   BROADCAST MEDIA

            REPORTED .98 INCH DIAMETER HAIL JUST SOUTH OF RUNNELS

&&

DONAVON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Black Hawk

When
March 21, 3:45 PM CST to March 27, 5:07 PM CST
Where
Black Hawk County, 1.77 mi E of Benson to 1.36 mi NNW of North Cedar
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Black Hawk

When
March 21, 11:00 PM CST to March 28, 7:24 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Cerro Gordo

When
March 22, 10:40 PM CST to March 24, 3:15 AM CST
Where
Cerro Gordo County, 5.02 mi E of Portland to 4.78 mi NNW of (Mcw)mason City Muni
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.137, -93.031

Flood, Butler

When
March 23, 10:15 PM CST to March 25, 9:15 PM CST
Where
Butler County, 2.48 mi SSW of Packard to 2.29 mi E of Packard
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.819, -92.746

Flood, Palo Alto

When
March 24, 3:00 PM CST to March 31, 11:59 PM CST
Where
Palo Alto County, 1.06 mi NE of Graettinger to 2.92 mi WSW of Emmetsburg Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.241, -94.756

Flood, Humboldt

When
March 24, 6:15 PM CST to March 31, 11:59 PM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

Flood, Bremer

When
March 25, 7:15 AM CST to March 26, 5:55 AM CST
Where
Bremer County, 2.11 mi E of Babcock to 0.34 mi WNW of Denver
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.679, -92.438

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283421, 283420, 283417, 283418, 283415, 283416, 283419.